Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 17, 2021, 10:19 PM EDT for Cattaraugus County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2021, 10:19 PM EDT (02:19 UTC)
- Expired
- Sep 17, 2021, 11:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.50 in
- Wind
- 40
County Cattaraugus County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
113
WWUS81 KBUF 180219
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1019 PM EDT Fri Sep 17 2021
NYZ012-020-021-085-180300-
Cattaraugus NY-Allegany NY-Southern Erie NY-Wyoming NY-
1019 PM EDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of south central
Wyoming, northeastern Cattaraugus, southern Erie and northwestern
Allegany Counties through 1100 PM EDT...
At 1019 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashford Hollow, or 14 miles north of Salamanca, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springville, Ashford, Arcade, Franklinville, Cuba, Rushford, Ashford
Hollow, Houghton, Yorkshire, Caneadea, Friendship, Eagle, Delevan,
East Otto, Ischua, Lyndon, Ellicottville, Lime Lake-Machias, Black
Creek and Farmersville Station.
This includes Interstate 86 between exits 28 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4223 7875 4248 7879 4258 7817 4220 7812
TIME...MOT...LOC 0219Z 268DEG 14KT 4237 7866
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 17, 8:28 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 17, 8:28 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 828 PM EDT Fri Sep 17 2021 .SYNOPSIS... A weak cold front will move across the Lower Great Lakes early Saturday, with a chance of a few showers ahead of and along this boundary. Expansive high pressure will then provide plenty of sunshine for Sunday, followed by rain-free but warmer weather heading into the new work week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... Scattered showers tonight ahead of an approaching cold front, although bulk of time/region will escape the night rain-free. As the somewhat moisture starved front moves through the region early Saturday, a couple more nuisance showers will be possible. Since the front will move through early in the day, the vast majority of the time/area will be rainfree on Saturday... particularly in the afternoon. The front will also usher in a notably drier air mass with pre-frontal dew points in the 60s dropping into the 50s during the day. High pressure will build across the region Saturday night, resulting in mainly clear skies and light winds. This will support good radiational cooling with lows in the mid 40s to lower 50s. Fog expected across the Southern Tier valleys. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Increased ridging aloft and a sfc high over the region will provide for a quiet, dry period through at least late Monday evening. As the area of high pressure tracks from the Ontario/Quebec border on Sunday morning to the Gulf of Maine on Monday morning, northeast winds will shift to the south, bringing warmer temperatures for Monday. Daytime temperatures on Sunday will be in the low to mid 70s south of Lake Ontario, and in the mid 60s to low 70s for the North Country. With the warm air advection later Sunday and into Monday, daytime highs on Monday will reach the mid 70s to low 80s for areas south of Lake Ontario and in to the low to upper 70s for the North Country. Late Monday night into early Tuesday, a trough and cold front will approach from the west, increasing the chance for showers. Shower potential will increase through the morning on Tuesday, with the chance for showers expanding eastward into far western NY. && .LONG TERM /TUESDAY THROUGH FRIDAY/... During this period...strong upper level ridging initially anchored along or just offshore of the eastern seaboard will gradually give way to deep upper level troughing pushing eastward from the Plains States. At the surface...this transition will be marked by the slow passage of a meridionially-oriented cold front and an accompanying period of showers...with well above average temperatures out ahead of the front also giving way to notably below average readings following its passage. As is usually the case this far out in advance...the medium range guidance remains at odds with respect to the timing of this transition...depicting a frontal passage coming anywhere between later Tuesday night and later Wednesday night. Past experience and pattern recognition would suggest that such a highly amplified pattern and the near parallel orientation of the front to the large- scale flow should favor a slower overall transition and attendant frontal passage...and as such have continued to weight the forecast in that direction with this package. With this in mind...have placed the greatest shower potential (likelies) in the Wednesday-Wednesday night period. Prior to this...we can expect a mainly dry Tuesday followed by slowly increasing shower chances from west to east Tuesday night. Lingering shower chances in the wake of the cold front (both due to synoptic and potential lake effect influences) will then gradually wind down through the rest of the period...with dry weather then returning in time for next week Friday. Regarding the potential lake response...it is worth noting that this could be greatly tempered should the incoming cooler airmass turn out to be as dry as some model solutions currently project. With respect to temperatures...these will peak in the mid 70s to lower 80s on Tuesday...with the warmest readings found across the lake plains of far western New York given the deep southerly downslope flow that will be in place out ahead of the front. This will be in stark contrast to Thursday...when 850 mb readings dipping into the lower single digits will likely only support highs ranging from the upper 50s across the highest terrain to the low-mid 60s elsewhere. Some modest recovery in temps should then follow for Friday as heights/temps aloft begin to rise...though readings will still likely remain a little below average. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... Mainly VFR flight conditions should last through the first half of the evening. Widespread MVFR CIGS then likely just ahead of a cold front, and MVFR/IFR stratus or fog is possible across the Southern Tier late tonight. Skies will clear from west to east Saturday afternoon with widespread VFR conditions expected by sunset Saturday. Outlook... Saturday night...VFR except IFR in fog across the Southern Tier valleys late. Sunday through Tuesday...Mainly VFR. Wednesday...Mainly MVFR. Showers likely. && .MARINE... A weak sfc pressure gradient will promote gentle to occasional moderate breezes and negligible waves through tonight. Winds will take on a more northerly component in the wake of a cold frontal passage early Saturday. This may bring a bit of a chop with waves 2-3ft on the south/southeastern nearshore waters of Lake Ontario through Saturday night. Waves may also be a bit choppy on Lake Erie Saturday night. High pressure will then provide light winds and minimal wave action on Sunday. Looking further ahead...high pressure passing to our east Sunday night and Monday will result in moderate southerlies to start the new work week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...Apffel/PP/RSH SHORT TERM...SW LONG TERM...JJR AVIATION...PP MARINE...PP
Hazardous weather outlook, Sep 17, 4:46 AM EDT, 17 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 446 AM EDT Fri Sep 17 2021 NYZ001>008-010>014-019>021-085-180900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 446 AM EDT Fri Sep 17 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 446 AM EDT Fri Sep 17 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Sep 17, 10:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1019 PM EDT Fri Sep 17 2021
NYZ012-020-021-085-180300-
Cattaraugus NY-Allegany NY-Southern Erie NY-Wyoming NY-
1019 PM EDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of south central
Wyoming, northeastern Cattaraugus, southern Erie and northwestern
Allegany Counties through 1100 PM EDT...
At 1019 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashford Hollow, or 14 miles north of Salamanca, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springville, Ashford, Arcade, Franklinville, Cuba, Rushford, Ashford
Hollow, Houghton, Yorkshire, Caneadea, Friendship, Eagle, Delevan,
East Otto, Ischua, Lyndon, Ellicottville, Lime Lake-Machias, Black
Creek and Farmersville Station.
This includes Interstate 86 between exits 28 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4223 7875 4248 7879 4258 7817 4220 7812
TIME...MOT...LOC 0219Z 268DEG 14KT 4237 7866
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 12:17 PM EDT | Special Weather Statement | BUF | Lewis | 43 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.